Management Strategies for Adverse Events Associated With EGFR TKIs in NSCLC
Posted: Thursday, December 1, 2016
Noting that patients with NSCLC are often older (with comorbidities) and/or symptomatic as a result of disease, the authors of this article pointed out that successful prevention/management of treatment-related adverse events is critical to safe and effective use of the EGFR TKIs. Many of the topics and observations included in the review are important to the entire cancer care team, rendering this paper an excellent resource for the interdisciplinary team that provides care for patients with advanced NSCLC.
Most of the findings about adverse effects of EGFR TKIs are derived from clinical trials with available agents approved in the first-line setting, such as gefitinib, erlotinib, and afatinib. The newest agent, osimertinib, may have a somewhat different safety profile, especially because it is approved in a different patient population (ie, previously treated patients). Each of the common adverse effects (eg, rash, diarrhea, mucositis/stomatitis, and paronychia) is thoroughly reviewed, from its purported mechanism to specific management recommendations. Less common symptoms, such as ocular effects and interstitial lung disease, are also covered. The authors maintain a highly clinical perspective, observing, for instance, that even mild dermatologic toxicity can have a substantial effect on patient quality of life. For example, patients with drug-related rash may not only be physically uncomfortable and unable to sleep, but also may shun social engagements, becoming increasingly reclusive.
Issues such as bioavailability and drug-drug interactions are also addressed, and the notion that adherence to oral drug therapy can be negatively affected by toxicities is raised. Comprehensive patient education, prompt intervention, and appropriate management of treatment-related adverse events can help patients stay on therapy long enough to derive maximal clinical benefit.